What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 6, 10:44 AM EST, 1 hour 46 minutes earlier.
Area forecast discussion, Aug 6, 10:44 AM EST, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
1144 AM EDT Sun Aug 6 2023
.SYNOPSIS...
Low pressure will slide across the Ohio Valley today, with
a stronger low pressure system and front to follow Monday. This
will bring scattered to numerous storms both days, with some of
the storms especially Monday become severe. Drier and less humid
weather follow for Tuesday and Wednesday.
&&
.NEAR TERM /THROUGH MONDAY/...
As of 1000 AM EDT Sunday...
Key Messages:
Thunderstorms with torrential downpours this afternoon.
Strongest storms may produce localized wind damage.
Watching two areas of low pressure...one over Iowa and one over
Ohio...both associated with shortwave energy aloft, the Iowa
system the stronger of the two. For this afternoon and evening
our focus will be on the lead shortwave, or the low over Ohio.
Short wave axis extends from Ohio into eastern Tennessee and
this is where clouds along with showers and thunderstorms are
ongoing. As of 10AM, the leading edge of the shower activity had
entered our western CWA with showers and embedded thunderstorms
extending from BKW-BLF-TRI. Model consensus is for this
activity to move east and across the mountains between now and
2PM, then spill east of the Blue Ridge during the mid to late
afternoon.
Regional soundings were seasonably moist, with PWATs near 1.70
and surface dewpoints near 70. However, mid level lapse rates
are weak with freezing levels near 15kft...looking more tropical
in nature and favoring heavy rainfall as opposed to severe wind
or hail. Modified soundings suggest MLCAPE will be close to
1000 J/KG this afternoon with DCAPE around 500 J/KG. That said,
still looking at a high probability for showers with heavy
downpours, but think wind/hail threat will be marginal. Can't
rule out some pulse severe, especially across the foothills and
piedmont where full dose of solar insolation will indulge the
low level lapse rates, but think if there is a severe threat,
it is marginal and would be in the form of water loading
downburst kind of wind damage if it occurs. The primary threat
may be from ponding of water on roads and poor drainage
flooding due to the environment supporting torrential downpours
and high rain rates. Soundings indicate the mean wind is around
20 mph, so this should limit residence time for the heavier rain
cores, and think marginal threat for excessive rainfall
advertised by WPC looks good.
Cloud cover will likely mute high temperatures across the
mountains...readings remaining in the 70s. East of the
mountains, near full sunshine should allow temps to attain
something closer to 90 degrees this afternoon.
This evening, the leading shortwave exits and should be more in
a lull by midnight before the next shortwave enters the
mountains by 12z Monday. Should keep a partly to mostly cloudy
sky tonight and temperatures will stay muggy in the 70s in the
east to upper 60s across the west, but slightly cooler in some
of the higher elevations.
Forecast confidence is average on sky cover and storm coverage and
above average on temperatures.
&&
.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
As of 1145 AM EDT Sunday...
Key message:
1. Mountain showers and isolated storms possible Tuesday with
diminishing winds.
500mb heights are still expected to be 1 to 2 standard
deviations below average on Tuesday as the deterministic models
bring a secondary upper level wave through our area. This will
help reinforce the upper level trof. This secondary wave will
help spawn some mountain showers and perhaps isolated storms,
although forecast soundings show only a very brief period of
elevated CAPES.
Gusty winds diminish late Tuesday, and as upper level shortwave
ridging builds on Wednesday, expect mainly dry weather with
warmer temperatures. NBM temperatures were generally used for
this period of the forecast.
&&
.LONG TERM /THURSDAY THROUGH SATURDAY/...
As of 1000 AM EDT Sunday...
Key Messages:
1. Strong to Severe thunderstorms possible Thursday.
2. Low confidence in forecast for Friday through Sunday.
While there is high confidence our area will remain under a general
upper level trof through the long term period, there is high
uncertainty about the timing and magnitude of the northern stream
shortwave an associated eastern U.S. upper level trof for late this
week into next weekend.
For Thursday, a small, but robust upper level shortwave quickly
moves through our area, with the deterministic long range models
still showing some differences in the timing of this system.
Regardless, with the GEFS 31-member ensemble suite showing a high
probability of CAPE values exceeding 500 j/kg and perhaps 1000 j/km
in the southern portion of the forecast area, and modest 0-6 km bulk
shear values 20-30 knots, along with upper level divergence, a few
strong to severe storms are possible Thursday. The CSU
Machine_learning Probabilities prediction page also generates a
moderate signal for severe weather, especially in the southern
portion of our area.
After this system departs, the confidence in the forecast diminishes
as the WPC Cluster Analysis tool shows higher than average
differences between the EPS, GEFS and CMCE for the amplitude and
timing of the northern stream upper level shortwave and associated
upper level trof that will be the primary weather feature for our
area next weekend. The ensemble means suggest a less amplified upper
level trof compared to some of the deterministic models, suggesting
that the potential cooling next weekend may not be that significant,
with the GEFS ensembles still showing high probabilities of
temperatures exceeding 90 in the VA southside and northern NC
Piedmont.
Generally followed the NBM for temperatures during this period, and
with a potential low level convergence boundary somewhere in the
region, kept a daily chance POPs in the forecast.
&&
.AVIATION /16Z SUNDAY THROUGH THURSDAY/...
As of 643 AM EDT SUNDAY...
Fog not as prevalent as expected thanks to high clouds that
tracked across. Could still see some IFR briefly at LWB between
11z-13z.
Decided to add tempo for thunderstorms this afternoon at
BCB/BLF/LWB but again thinking storms will last less than an
hour.
Clouds will be increasing today ahead of a low pressure
system over the Ohio Valley.
As with any storms, some could be strong to severe with gusty
winds and frequent lightning, impacting flights, as well as
sending vsbys and cigs down to sub-VFR.
There will likely be a lull in the activity by later Sunday
evening. Next wave to send showers/clouds toward BLF/LWB but
think most of this after 12z Monday. Prior to this included MVFR
fog in the mountains.
Forecast confidence is average on fog this morning, above
average on mainly VFR most of the taf period and moderate on
storm chances this afternoon.
EXTENDED AVIATION OUTLOOK...
Monday: Looking fairly active but not expecting storms the
entire time. However, storms will likely be strong to severe
across the mid-Atlantic and Appalachians so aside from storms,
VFR expected. Gusty winds expected in vicinity of SHRA/TSRA.
Tuesday and Wednesday: Flight category reductions possible in
river valleys due to areas of late night BR/FG. Otherwise,
mainly VFR flight categories are expected.
Thursday: Another storm system could yield more storms and sub-
VFR.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.
&&
SYNOPSIS...PM
NEAR TERM...PM
SHORT TERM...PH
LONG TERM...PH
AVIATION...SH/WP
Hazardous weather outlook, Aug 6, 3:33 AM EST, 8 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
433 AM EDT Sun Aug 6 2023
NCZ001>003-018>020-VAZ007-009>020-022>024-032>035-046-047-WVZ042>044-
507-508-070845-
Ashe-Alleghany NC-Surry-Watauga-Wilkes-Yadkin-Tazewell-Smyth-Bland-
Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-
Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Patrick-Franklin-
Bedford-Amherst-Appomattox-Buckingham-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
433 AM EDT Sun Aug 6 2023
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.
.DAY ONE...Today and tonight.
Isolated severe thunderstorms are possible this afternoon and
evening. Damaging winds and localized flooding are the main threats.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Scattered severe thunderstorms are possible Monday afternoon and
evening. There is an elevated risk of damaging winds, and a limited
risk of large hail and isolated tornadoes. In addition, localized
flooding is possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon and will likely be
needed Monday. Reports should be submitted by calling
1-866-215-4324, social media, email at rnk.skywarn@noaa.gov or online
at www.weather.gov/rnk.
NCZ004>006-VAZ043>045-058-059-070845-
Stokes-Rockingham-Caswell-Henry-Pittsylvania-Campbell-Halifax-
Charlotte-
433 AM EDT Sun Aug 6 2023
This Hazardous Weather Outlook is for north central North Carolina,
central Virginia and south central Virginia.
.DAY ONE...Today and tonight.
There is a low probability for widespread hazardous weather.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
There is an enhanced risk of severe thunderstorms Monday afternoon.
Damaging wind is the main threat, but isolated large hail and
tornadoes are also possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed Monday. Reports should be submitted
by phone by calling 1-866-215-4324, social media, by email at
rnk.skywarn@noaa.gov or online at www.weather.gov/rnk.
In the hours before
Special weather statement, Aug 6, 11:12 AM EST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1212 PM EDT Sun Aug 6 2023
VAZ012-013-061645-
Pulaski VA-Wythe VA-
1212 PM EDT Sun Aug 6 2023
...A STRONG THUNDERSTORM WILL IMPACT
SOUTHWESTERN PULASKI AND WYTHE COUNTIES THROUGH 1245 PM EDT...
At 1212 PM EDT, Doppler radar was tracking a strong thunderstorm over
Fort Chiswell, or near Max Meadows, moving east at 25 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Wytheville...
Max Meadows...
Patterson...
Speedwell...
Fort Chiswell...
Cripple Creek...
and Grahams Forge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
&&
LAT...LON 3700 8115 3705 8100 3705 8098 3707 8091
3708 8091 3709 8089 3688 8075 3686 8080
3679 8120
TIME...MOT...LOC 1612Z 254DEG 21KT 3694 8100
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
PHLocal storm report, Aug 6, 11:29 AM EST, 1 hour 1 minute before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
1229 PM EDT Sun Aug 6 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1142 AM Tstm Wnd Dmg 4 S Rural Retreat 36.84N 81.28W
08/06/2023 Wythe VA Public
Thunderstorm winds blew down one tree near
the intersection of Hawthorne Hollow Road
and Sharons Drive.
&&
PWSpecial weather statement, Aug 6, 11:42 AM EST, 48 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1242 PM EDT Sun Aug 6 2023
VAZ012>014-061715-
Pulaski VA-Wythe VA-Montgomery VA-
1242 PM EDT Sun Aug 6 2023
...STRONG THUNDERSTORMS WILL IMPACT
PULASKI AND NORTHEASTERN WYTHE COUNTIES AND THE CITY OF RADFORD
THROUGH 115 PM EDT...
At 1241 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Pulaski to near Grahams Forge. Movement
was east at 20 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Radford...
Pulaski...
Dublin...
Allisonia...
Patterson...
Claytor Dam...
and Fairlawn.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
&&
LAT...LON 3711 8087 3717 8051 3694 8061 3691 8068
3684 8096
TIME...MOT...LOC 1641Z 249DEG 19KT 3709 8078 3690 8089
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
PHSpecial weather statement, Aug 6, 11:51 AM EST, 39 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1251 PM EDT Sun Aug 6 2023
NCZ001-002-019-061730-
Ashe NC-Wilkes NC-Alleghany NC-
1251 PM EDT Sun Aug 6 2023
...STRONG THUNDERSTORMS WILL IMPACT
ALLEGHANY...NORTHWESTERN WILKES AND CENTRAL ASHE COUNTIES IN
NORTHWESTERN NORTH CAROLINA THROUGH 130 PM EDT...
At 1251 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Scottville to Fleetwood. Movement was southeast
at 20 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Sparta...
Jefferson...
West Jefferson...
Laurel Springs...
Glendale Springs...
Mc Grady...
and Fleetwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3624 8148 3627 8155 3635 8164 3658 8129
3657 8115 3648 8096 3621 8147
TIME...MOT...LOC 1651Z 313DEG 17KT 3649 8128 3632 8153
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
PHSpecial weather statement, Aug 6, 12:09 PM EST, 21 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
109 PM EDT Sun Aug 6 2023
VAZ018-023-061745-
Botetourt VA-Craig VA-
109 PM EDT Sun Aug 6 2023
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN CRAIG AND
NORTHWESTERN BOTETOURT COUNTIES THROUGH 145 PM EDT...
At 108 PM EDT, Doppler radar was tracking a strong thunderstorm near
New Castle, moving northeast at 30 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
New Castle...
Oriskany...
Eagle Rock...
Fincastle...
and Springwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
&&
LAT...LON 3755 7969 3741 8009 3751 8017 3770 7994
3770 7992 3773 7990
TIME...MOT...LOC 1708Z 231DEG 26KT 3746 8008
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
PWSpecial weather statement, Aug 6, 12:14 PM EST, 16 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
114 PM EDT Sun Aug 6 2023
VAZ013-014-017-061800-
Pulaski VA-Floyd VA-Montgomery VA-
114 PM EDT Sun Aug 6 2023
...STRONG THUNDERSTORMS WILL IMPACT
EASTERN PULASKI...NORTHWESTERN FLOYD AND MONTGOMERY COUNTIES AND THE
CITY OF RADFORD THROUGH 200 PM EDT...
At 113 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Walton to near Allisonia. Movement was
northeast at 20 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Blacksburg...
Christiansburg...
Radford...
Dublin...
Pilot...
Allisonia...
and Claytor Dam.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
&&
LAT...LON 3694 8079 3724 8056 3735 8030 3734 8027
3731 8026 3729 8024 3703 8030 3690 8076
TIME...MOT...LOC 1713Z 238DEG 18KT 3714 8049 3693 8065
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
PH